Jump to content
CrazyBoards.org

Sign in to follow this  
Vedabug65

New diagnosis and med treatment

Recommended Posts

Hello all!

New here, and I've recently been diagnosed on the bipolar spectrum. Closer to bipolar 2. Prozac sent me into a crazy manic episode although now looking back I can see these episodes pretty clearly. Anyways I'm in a outpatient program and it's slowly working, however since the prozac thing I have been terrified of starting any of the meds the psych has given me. It's complete and udder paranoia that something bad will happen to me while on these meds. 

I've been given seroquel and after I read the side effects, I refused to take it. Then he gave me latuda and I took it one night and couldn't sleep for hours. I had so much paranoia. I really want to get better but don't know how to address this. I really need something that has minimal sode effects, or I won't take it. Especially something that won't make me more dizzy or have derealization worse. I will of course talk to my doctor but would love to hear from anyone with this type of med phobia. I want to take meds but I'm so terrified. What has worked for you? Should I be afraid of latuda or seroquel?

Share this post


Link to post
Share on other sites

Welcome to CB!

Side effects are listed by the manufacturers to cover their asses.  Not all will affect you.  I was freaked out about a month ago about taking a new med because of all the side effects of the new med, and all I ended up doing was "worry myself to death."  Come to find out I had none (read: none) of the side effects. 

Personally I would try the med and see how you are after the first day or 2.  What has worked for me is a lot of trial and error of meds to find a cocktail that keeps me stable.  I was willing to try meds' (despite possible) side effects, and even though I did have side effects (good and bad) they wore off in the next week or so.  And everything worked out.

3 hours ago, Vedabug65 said:

I really need something that has minimal sode effects, or I won't take it.

This seems like an all or nothing statement that generally (IMO) makes things difficult if it is what you go by.

Everyone is different, so I think it will be hard to find one person who has the exact side effects as you do, whether minimal or not.  Things might be similar to another person, but not everyone is the same when having a side effect or not.

Share this post


Link to post
Share on other sites

Sorry to hear about your diagnosis, but welcome to CB.

You might need to try out multiple medications to find one with tolerable or no side effects. It sucks, and it takes a while, but no-medication isn't a great option.

Also, I've experienced a manic episode caused by an SSRI too. It took a while to stabilize me, and honestly more than a year later I'm still having more symptoms than usual. Not trying to scare you, just want to say try to be patient if you can. 

Share this post


Link to post
Share on other sites

Insomnia back again. Zero sleep 2 nights ago, a good 10 hours last night, now wide awake again.

Wish this was a busy forum all night long to keep me busy hehe

Share this post


Link to post
Share on other sites

Have patience with regard to finding meds that actually work with minimal side effects. Also, you likely will need a combination of meds. Don't be discouraged by meds that do not work completely or which have side effects, and in many cases non-ideal meds are still significantly better than no meds at all. It took me years to find meds that worked well... but in the meantime before then I did have means that worked better than no meds for good periods, and I have run into meds which were clearly intolerable and had to be stopped along the way.

Share this post


Link to post
Share on other sites

I suffered for years before I agreed to take any meds at all. Finally, I agreed to try them. It took time to find the right meds, not generally due to side effects, but because they didn't help me, which made me frustrated. Fast forward to the bipolar diagnosis, and looking at a new set of meds, with new side effect profiles. I did need some switching and mixing, most people do, and I was nervous about the unknown, after looking at possible side effects. But those are (often remote) possibilities, vs current illness which I want treated. My pdoc assured me if I hated any side effects I might have, we could switch meds, and knowing that helped me. One med I didn't care for, but I'm on two that cause me no side effects at all, despite the list of possible ones. It's a bit of trial and error, but personally, I feel I wasted years of my life going without meds, due to my fear of side effects. I think it helps to trust that my pdoc will work with me. It's your choice, but this isn't an MI that improves untreated, as a rule, so you may want to rethink your position.  

Share this post


Link to post
Share on other sites

Some meds I've tried I've had terrible side effects, and others I've had no side effects whatsoever - despite the scary warning labels for all of them! I found that for me giving it at least a week (unless something's super intolerable) is a fair trial, at least as far as the bad side effects go (symptoms usually take longer to resolve). There are some meds I've tried that I wish I would have stuck with for more than a day because now I know the med wasn't working to its full potential yet.

I also found that keeping notes every day on how I felt after taking it and then a few hours later and then at the end of the day (if it's a morning or daytime med) was really helpful, that way I could track how the side effects subsided over time. Like when I started gabapentin, I was really sleepy starting at 2 hours after I took it. But with taking notes, I noticed how the sleepiness decreased over time, and now I don't have any side effects at all. I found the note taking helped by showing me how the SE were improving every day. 

Plus, the really scary side effects are generally the least likely to happen... otherwise they couldn't market the med. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...